With creatine widely used and popular within the fitness community, much of what we hear is around its benefits, but that doesn’t mean it is free from making you feel a little off. Of note, dizziness has been a reported symptom amongst users for some time, but with limited information available to understand why and how to manage it.
Can creatine make you feel dizzy? Though not a common side effect, some people may experience dizziness when supplementing with creatine. Feeling dizzy can also be experienced when working out at high intensities because it limits oxygen getting to the brain. So experiencing dizziness when using creatine may not always be connected to its use.
There could be other factors contributing to feeling dizzy or lightheaded, particularly when working out, like pushing too hard or poor hydration.
Here we’ll unpack the reasons behind why you may feel like creatine is making you dizzy and how you can fix that.
- Taking creatine with caffeine can make you feel dizzy because caffeine helps your body get rid of excess water, which can lead to dehydration. Dizziness is a common side effect of dehydration.
- You may also experience dizziness after taking creatine if you use a low-quality creatine supplement. It may contain additives or other ingredients that can negatively impact your health.
- If you feel dizzy after taking creatine, sit down, sip water, and eat a small amount of food. You may need to consult a doctor or registered dietitian to ensure you don’t have any other health issues and are taking the right dose of creatine.
Want to know all the known side effects of creatine? Check out our guide on Are There Risks of Taking Creatine?
5 Reasons Why You Feel Dizzy After Taking Creatine
The 5 reasons why creatine can make you feel dizzy are:
- You’re over exerting yourself
- You’re dehydrated
- You consumed too much caffeine with creatine
- You’re not taking the right dose of creatine
- You’re consuming low quality creatine
1. Over Exerting Yourself
Using creatine creates a surplus of energy stores in our muscles. This allows us to lift more and work harder and longer than we would if we weren’t using it.
So if we are pushing ourselves in workouts or straining our muscles harder in the gym our blood pressure changes as our activity or movement intensity changes, leaving us feeling dizzy or light headed.
These changes are occurring because when we are straining or working hard we are limiting our oxygen intake causing our heart to beat faster and influence changes in our blood pressure.
If you’re feeling this, sit down, keeping your head above your heart, and this will lower your heart beat, allowing the heart to pump oxygen through the body and restore blood pressure to its normal level. After a few seconds, or slightly more, the dizziness feeling should subside.
Of course, it goes without saying that chronic or repeated feelings of dizziness or lightheadedness when working out, should be discussed with your doctor to ensure there are no underlying medical conditions at play.
- Learn more about creatine in the article Best Type of Creatine.
Our body temperature rises through exercise and to moderate this rise and cool down our bodies, we will sweat. If we are exercising at high intensities we can expect to lose a lot of water and quickly dehydrate because we are losing more water than we are taking in.
When we are dehydrated our bodies fluid levels have dropped below what is needed for normal body function and as a result can slow us down and impact our performance.
Signs of dehydration when exercising are dizziness or lightheadedness, with the best course of action to slowly rehydrate when those symptoms are experienced.
When supplementing with creatine our muscles will draw in more water, and retain more fluid than they would when not using creatine. This process has led to a misconception that using creatine causes dehydration and by association, dizziness.
There has been some discussion that because our muscles are absorbing more water through creatine use, that this process takes water away from the body’s other systems that require water to function, like regulating body temperature through sweat – consequently making dehydration more likely.
However, the research on this indicates otherwise. In fact the available research supports creatine use could help combat dehydration.
In the case of dehydration and associated dizziness, while it may be experienced by a user of creatine there doesn’t seem to be a strong causal link that is because of creatine use.
Regardless of whether dehydration is connected to creatine supplementation or not, it is common to experience this when exercising and so it is important to ensure you are well hydrated when working out.
- Related Article: Should Beginners Take Creatine? Who SHOULD & Should NOT Use
Caffeine as a pre workout stimulant is arguably just as popular a supplement as creatine is in the fitness industry and you may be wondering why it is a relevant consideration here?
Give me a moment to explain…
Caffeine is a diuretic, meaning it aids the body in getting rid of excess water, which when coupled with high intensity exercise will result in your body becoming dehydrated very quickly if the water or fluid it is losing is not being replenished.
Creatine and caffeine affect water in the body in different ways.
Creatine wants to retain water in the muscles and caffeine wants to expel water from the body. Of note, each supplement has been proven to provide a benefit to athletic performance and no studies have indicated they counteract one another.
The purpose of mentioning caffeine as a possible consideration for experiencing dizziness though is that it can intensify dehydration.
So review your entire supplementation, hydration and exercise routine if you have felt dizzy when working out (and don’t be so quick to believe everything you read on Reddit).
Creatine is best consumed within the recommended dosage ranges of 3-5g per day.
While use outside of these ranges hasn’t proven to have adverse effects in studies conducted, everyone is different and perhaps how you’re dosing your creatine isn’t giving you the best result.
Questions around this should be directed to your doctor or registered dietician.
5. Supplement Safety
Not all creatine is created equal.
Double check the quality of your creatine to ensure it is high in quality and not full of nasty additives that could be impacting your health and how you are feeling in and out of the gym.
Creatine monohydrate is one of most well researched supplements on the market with studies concluding it is both safe and effective. So when supplementing with creatine, do your checks and balances.
What Should You Do If You Feel Dizzy When Taking Creatine?
Put simply, stop, take a moment and assess what you need – water, food, assistance, rest.
This is particularly important if you are working out and start to feel dizzy, because you don’t want to expose yourself to any harm.
Practical tips to consider if you find yourself feeling dizzy after taking creatine:
It is important to listen to your body so if you are supplementing with creatine and feeling dizzy try this:
- Stop what you’re doing and sit down;
- Hydrate by sipping on some water and;
- If you are feeling well enough to eat try consuming a small amount of food
If you’re noticing that dizziness while supplementing with creatine is becoming a more common feeling:
- Increase your daily water intake to account for potential increased dehydration
- Speak to your doctor to assess whether creatine is impacting your health
- Discuss creatine usage with a Registered Dietician who may be able to assist with dosage adjustments
Frequently Asked Questions
How Much Water Should I Drink With Creatine?
Some studies suggest drinking 200-250 ml of water per 2.5 g of creatine. However, this is just how much you should drink when taking the supplement. Most active adults who supplement with creatine should aim for a total of 3-5 liters of water per day.
Can Creatine Cause Headaches?
There is no research to suggest that headaches are a direct side effect of creatine. However, creatine can help you work out harder and for longer. Long or intense workouts can cause headaches from increased tension, overexertion, or dehydration. These are the more likely causes of headaches when taking creatine.
- Creatine Makes Me Feel Sick: Why & How To Fix?
- Creatine Makes Me Tired: Causes & How To Fix
The weight of research undertaken on creatine indicates it is a safe supplement, nevertheless side effects like dizziness caused by creatine have still been reported anecdotally among some users.
These reported side effects seem rare and haven’t been observed in the controlled studies undertaken which were aimed at testing the possible adverse effects of using creatine.
Is dizziness as a result of creatine usage possible, yes, but the research suggests it isn’t probable. Stay hydrated, listen to your body and consult a professional if something feels out of the ordinary.
About The Author
Steph Catalucci | Nutrition Coach
@macronutritionau | macro-nutrition.com.au
Steph Catalucci is an online nutrition coach from Australia, working with clients all over the world. Her passion for nutrition was born through wanting to treat her body better, for health and performance. She is a strong advocate for understanding nutrition to develop informed nutritional habits that go beyond just food. Steph leverages a decade of her own nutritional experience to help people make sense of the noise and carve a path forward with their nutrition, supporting clients with whatever body composition goal they have. When not coaching or writing, you’ll find her training for her next powerlifting competition.